Acne More Likely in Transgender Patients Receiving Testosterone

Acne More Likely in Transgender Patients Receiving Testosterone

NEW YORK (Reuters Health) – Transgender patients who receive masculinizing hormone therapy may be more likely to develop acne than cisgender men, cisgender women and transgender patients not receiving testosterone, a new study suggests.

“Patients starting masculinizing gender-affirming hormone therapy (GAHT) should be counseled about the potentially increased acne risk, whereas patients starting feminizing GAHT may have similar or lower acne risk compared to cisgender patients,” said Julia Gao and Dr. Erica Dommasch of Beth Israel Deaconess Medical Center, in Boston, who worked in the study.

“Both types of GAHT are known to affect sebum production and may play a significant role in acne, with masculinizing hormones (i.e., testosterone) being linked to worsening of acne and feminizing hormone therapies (i.e., estrogen and/or antiandrogens) being anecdotally associated with improvement of acne,” they told Reuters Health in a joint email.

Clinicians should be ready to treat these patients, the researchers said.

“Adequate treatment of your sexually and/or gender-diverse patients’ acne is especially important in this population – studies have shown that transgender and gender-diverse patients with acne experienced greater risk of suicidal ideation and antidepressant use compared to sexual minority patients without acne,” they said.

To take a closer look at how gender-affirming hormones impact acne, the two researchers and their colleagues reviewed electronic health records of all transgender diverse (TGD) and cisgender patients who had at least one medical visit to Fenway Health, a community health center in Boston, between 2014 and 2020.

The researchers obtained data on demographics and clinical factors along with GAHT use, which came from prescription data. They defined prevalence as the total number of acne cases, both new and preexisting. Their multivariate models included age, BMI, diabetes, blood pressure corticosteroid use, lithium or amoxapine use and smoking status.

The analysis revealed that TGD patients receiving masculinizing GAHT were significantly more likely to have acne than were cisgender women (adjusted relative risk, 2.41), cisgender men (aRR, 4.09) and TGD patients not receiving GAHT (aRR, 2.70 or 6.64, depending on gender assigned at birth).

TGD patients on feminizing GAHT were not significantly less likely to have acne compared with cisgender men, but were significantly less likely to have acne compared with cisgender women (aRR, 0.51).

“We recommend counseling your patients starting masculinizing GAHT about the potentially increased acne risk and discussing the available treatment options,” Gao and Dr. Dommasch said. “As with treatment of acne in cisgender individuals, topical therapies and systemic antibiotics are still first-line treatments for acne. For some patients, their androgen-induced acne might not be sufficiently treated by these options and they may require escalation of care with systemic isotretinoin.”

“For patients starting feminizing GAHT, they should be informed that their estrogenic or antiandrogenic treatment, such as spironolactone, will likely not increase and may decrease the risk of acne,” the researchers added.

Dr. Joshua Zeichner, an associate professor of dermatology at the Icahn School of Medicine at Mount Sinai and director of cosmetic and clinical research in dermatology at the Mount Sinai Hospital, explained that androgen hormones “bind directly to oil glands, leading to acne.”

“Unlike in puberty, the acne in (female-to-male) patients does not improve over time,” Dr. Zeichner, who was not involved in the study, told Reuters Health by email. “In fact, in many cases the acne can be quite severe. It’s important to visit a board-certified dermatologist for help in anyone suffering from acne, but it’s especially important in transgender patients taking masculinizing hormone therapies.”

SOURCE: https://bit.ly/3q3t2lh Journal of the American Academy of Dermatology, online March 10, 2022.

Source: Read Full Article